Alert archive / Texas / Tornado Warnings in 2006

Tornado Warning 32, NWS San Angelo, TX

May 5, 2006Brown County, Texas

NWS San Angelo, TX issued this tornado warning at May 5, 2006, 9:38 PM CDT for Brown County, Texas. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2006, 9:38 PM CDT (02:38 UTC)
Expired
May 5, 2006, 10:30 PM CDT
In force
52 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Brown County, TX

The radar

The Dyess AFB radar (KDYX), 91 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 9:40 PM CDTHAIL 2.5Brownwood, TX
May 5, 10:25 PM CDTHAIL 2.55 W Brownwood, TXTENNIS BALL SIZE HAIL REPORTED ON U.S. HIGHWAY 84 BETWEEN BROWNWOOD AND BANGS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 1:08 PM CDTTornado WatchSPC9 hr
May 5, 9:24 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2006-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2006-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
510 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 060239 RRA
TORSJT
TXC049-060330-
/O.NEW.KSJT.TO.W.0032.060506T0238Z-060506T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
938 PM CDT FRI MAY 5 2006

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  BROWN COUNTY IN WEST CENTRAL TEXAS

* UNTIL 1030 PM CDT

* AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES SOUTH OF
  BROWNWOOD...MOVING EAST AT 30 MPH. IN ADDITION...TENNIS BALL SIZE  
  HAIL HAS BEEN REPORTED...AND HAIL LARGER THAN BASEBALLS IS ALSO    
  POSSIBLE.

* THE TORNADO IS EXPECTED TO BE NEAR...
  INDIAN CREEK BY 940 PM CDT
  ZEPHYR BY 955 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. IF NO
BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. IF IN
MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL
SHELTER.

LAT...LON 3195 9915 3156 9919 3151 9897 3169 9867
      3186 9877

$$
1 follow-up statement
000 
WWUS54 KSJT 060305
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1002 PM CDT FRI MAY 5 2006

TXC049-060330-
/O.CON.KSJT.TO.W.0032.000000T0000Z-060506T0330Z/
BROWN TX-
1002 PM CDT FRI MAY 5 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR SOUTHERN
BROWN COUNTY...

AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO. THIS TORNADO WAS LOCATED ALONG THE BROWN AND 
MILLS COUNTY LINE ABOUT 7 MILES SOUTH OF ZEPHYR...OR ABOUT 12 MILES 
SOUTHEAST OF BROWNWOOD...MOVING SOUTHEAST AT 25 MPH.

ALTHOUGH THE MAIN TORNADO THREAT IS PUSHING OUT OF BROWN COUNTY... 
LARGE HAIL UP TO GOLFBALL SIZE WILL PERSIST IN SOUTHEAST BROWN 
COUNTY THROUGH 1030 PM.

LAT...LON 3191 9893 3156 9919 3151 9897 3169 9867
      3186 9877

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 5, 6:20 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, May 5, 6:20 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
620 PM CDT FRI MAY 5 2006

.AVIATION...
SCT TSTMS DEVELOPING ACROSS THE BIG COUNTRY. TORNADO WATCH IN
EFFECT FOR WEST CENTRAL TEXAS UNTIL 06/03Z. OTHER STORMS WILL
DEVELOP FURTHER SOUTH ACROSS THE REMAINDER OF WEST CENTRAL TEXAS.
STRONG UPPER LEVEL DYNAMICS ROTATING ACROSS THE AREA ALONG WITH
SURFACE BOUNDARIES WILL RESULT IN POSSIBLE SEVERE WEATHER TONIGHT.
CURRENTLY GOING WITH VRB35G45KT 3SM TSRAGR IN THE KABI TAF UNTIL
06/02Z. AREAS OF MVFR CIGS OF BKN020-030 WILL DEVELOP AFTER 06/03Z.

&&

.PREV DISCUSSION... (ISSUED 142 PM CDT FRI MAY 5 2006)

UPDATE...
UPDATED ZONES TO ADD TORNADO WATCH HEADLINE.

PREV DISCUSSION... (ISSUED 104 PM CDT FRI MAY 5 2006)

SHORT TERM...
ANOTHER ROUND OF SEVERE WEATHER LATE THIS AFTERNOON AND
TONIGHT...AS SPC DAY 1 OUTLOOK HAS THE SOUTHERN HALF OF THE CWFA
IN A MODERATE RISK. STORMS WILL FIRE ALONG NW-SE SURFACE BOUNDARY
NEAR A KMAF-KSJT-BRADY LINE AND ALONG DRYLINE ACROSS EXTREME
SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS. SUPERCELLS ARE A GOOD
BET DUE TO SBCAPE VALUES OF 2000 TO 3000 J/KG AND 0-6KM SHEAR OF
50 TO 60 KNOTS. MAIN SEVERE THREATS WILL BE VERY LARGE HAIL AND
DAMAGING WINDS. ALSO...0-3KM HODOGRAPHS SHOW GOOD CLOCKWISE
TURNING WITH HELICITY VALUES OF 150 TO 300...SO THERE IS POTENTIAL
FOR TORNADOES. LOW LEVEL MOISTURE AXIS IS CURRENTLY LOCATED ALONG
A KCOT-KSOA-KINK-KHOB LINE. GOING WITH LKLY POPS ACROSS THE CWFA
TONIGHT AS AN MCS WILL FORM BY 06/06Z AN MOVE EAST-SOUTHEAST
TOWARD CENTRAL TEXAS. LOCALLY HEAVY RAIN WILL BE A POSSIBILITY DUE
TO HIGH PW VALUES. WILL KEEP CHC POPS GOING FOR SATURDAY AS SOME
INSTABILITY AND SHEAR STILL PRESENT ALONG WITH SURFACE BOUNDARY.

LONG TERM...
MAINLY SLGT CHC POPS FOR SATURDAY NIGHT THROUGH MONDAY
NIGHT...THEN A DRY FORECAST TUESDAY THROUGH FRIDAY AS UPPER
HEIGHTS BUILD AND MID LEVEL CAPPING INCREASES. HIGHS WILL BE IN
THE LOWER TO MID 90S ACROSS MUCH OF THE AREA MONDAY THROUGH
WEDNESDAY. COOL FRONT TO MOVE SOUTH ACROSS WEST CENTRAL TEXAS LATE
NEXT WEEK...WITH HIGHS IN THE 80S THURSDAY AND FRIDAY.

.SJT WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 10 PM FRIDAY FOR THE FOLLOWING ZONES:
BROWN...CALLAHAN...COKE...COLEMAN...CONCHO...CROCKETT...FISHER...
HASKELL...IRION...JONES...KIMBLE...MASON...MCCULLOCH...MENARD...
NOLAN...RUNNELS...SAN SABA...SCHLEICHER...SHACKELFORD...
STERLING...SUTTON...TAYLOR...THROCKMORTON...AND TOM GREEN.

&&
Hazardous weather outlook, May 5, 1:32 PM CDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
132 PM CDT FRI MAY 5 2006

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-061930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
132 PM CDT FRI MAY 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT FOR MUCH OF WEST CENTRAL TEXAS THROUGH
LATE EVENING...ROUGHLY ALONG AND SOUTH OF INTERSTATE 20.
INCREASING WIND SHEAR AND MODERATE TO HIGH ATMOSPHERIC INSTABILITY
WILL LEAD TO A POTENTIAL FOR RAPIDLY DEVELOPING SUPERCELL
THUNDERSTORMS AFTER 3 PM. VERY LARGE AND DESTRUCTIVE HAIL AND
ISOLATED TORNADOES WILL BE THE PRIMARY SEVERE WEATHER THREATS.
LOCALIZED FLASH FLOODING WILL BE ASSOCIATED WITH LONG LIVED
SUPERCELL THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY...MAINLY
EAST OF AN ABILENE TO JUNCTION LINE. THE PRIMARY SEVERE WEATHER
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED FROM THIS AFTERNOON INTO THE
EARLY MORNING HOURS SATURDAY.

14

In the hours before

Local storm report, May 5, 8:52 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
852 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             COLEMAN                 31.83N 99.43W
05/05/2006  E2.50 INCH       COLEMAN            TX   FIRE DEPT/RESCUE

&&

PMCCULLO
Local storm report, May 5, 8:55 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
855 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     HAIL             ROBY                    32.75N 100.38W
05/05/2006  E1.00 INCH       FISHER             TX   LAW ENFORCEMENT

&&

PMCCULLO
Special weather statement, May 5, 9:02 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
902 PM CDT FRI MAY 5 2006

TXZ076-060300-
CROCKETT TX-
902 PM CDT FRI MAY 5 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1000 PM CDT FOR CROCKETT
COUNTY...

AT 857 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTH OF THE INTERSECTION OF
RANCH ROAD 2083 AND HIGHWAY 405...OR ABOUT 27 MILES SOUTHEAST OF
SHEFFIELD...MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF HIGHWAY 163 AND RANCH ROAD 1973 BY 940 PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR WEST CENTRAL TEXAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
1000 PM CDT FRIDAY EVENING FOR WEST CENTRAL TEXAS.
Local storm report, May 5, 9:20 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
920 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     HAIL             3 NW BANGS              31.75N 99.17W
05/05/2006  E2.75 INCH       BROWN              TX   AMATEUR RADIO

            BASEBALL SIZE HAIL KNOCKED OUT CAR WINDSHIELD.

&&

PMCCULLO
Local storm report, May 5, 9:36 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
936 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             BROWNWOOD               31.71N 98.99W
05/05/2006  E2.50 INCH       BROWN              TX   LAW ENFORCEMENT

            TENNIS BALL SIZE HAIL FALLING WITH LITTLE OR NO RAIN
            FALLING.

&&

PMCCULLO
Local storm report, May 5, 9:37 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
937 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             SWEETWATER              32.47N 100.40W
05/05/2006  E1.00 INCH       NOLAN              TX   BROADCAST MEDIA

&&

14

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:04 PM CDTTornado WarningSJTHaskell41 min
May 5, 7:07 PM CDTSevere Thunderstorm WarningSJTCoke, Runnels53 min
May 5, 7:12 PM CDTSevere Thunderstorm WarningSJTJones48 min
May 5, 7:28 PM CDTTornado WarningSJTJones47 min
May 5, 7:42 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan48 min
May 5, 7:43 PM CDTTornado WarningSJTCallahan32 min
May 5, 7:44 PM CDTTornado WarningSJTHaskell, Shackelford, Throckmorton46 min
May 5, 8:00 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels60 min
May 5, 8:09 PM CDTSevere Thunderstorm WarningSJTFisher66 min
May 5, 8:13 PM CDTTornado WarningSJTCrockett47 min
May 5, 8:14 PM CDTTornado WarningSJTCallahan, Jones, Shackelford, Taylor46 min
May 5, 8:22 PM CDTTornado WarningSJTColeman, Runnels38 min
May 5, 8:25 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton50 min
May 5, 8:28 PM CDTSevere Thunderstorm WarningSJTTaylor62 min
May 5, 8:34 PM CDTSevere Thunderstorm WarningSJTTaylor41 min
May 5, 8:51 PM CDTSevere Thunderstorm WarningSJTFisher, Jones, Nolan54 min
May 5, 8:56 PM CDTTornado WarningSJTBrown, Coleman49 min
May 5, 8:58 PM CDTTornado WarningSJTCallahan, Shackelford32 min
May 5, 9:03 PM CDTTornado WarningSJTCallahan, Taylor42 min
May 5, 9:19 PM CDTTornado WarningSJTJones, Shackelford26 min
May 5, 9:25 PM CDTSevere Thunderstorm WarningSJTNolan, Taylor35 min
May 5, 9:28 PM CDTSevere Thunderstorm WarningSJTJones, Taylor32 min
May 5, 9:38 PM CDTTornado WarningSJTCallahan, Coleman52 min
May 5, 9:45 PM CDTTornado WarningSJTJones, Shackelford30 min
May 5, 10:03 PM CDTSevere Thunderstorm WarningSJTCallahan, Nolan, Shackelford, Taylor27 min
May 5, 10:15 PM CDTTornado WarningSJTRunnels, Taylor30 min
May 5, 10:16 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Runnels, Taylor59 min
May 5, 10:24 PM CDTSevere Thunderstorm WarningSJTBrown51 min
May 5, 10:31 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman, Shackelford, Taylor59 min
May 5, 10:33 PM CDTFlash Flood WarningSJTBrown4 hr
May 5, 10:42 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Runnels, Taylor63 min
May 5, 11:09 PM CDTSevere Thunderstorm WarningSJTBrown51 min
May 5, 11:36 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman, Concho, McCulloch, Runnels, San Saba54 min
May 6, 12:29 AM CDTSevere Thunderstorm WarningSJTConcho, McCulloch61 min
May 6, 1:04 AM CDTSevere Thunderstorm WarningSJTSan Saba26 min
May 6, 1:10 AM CDTSevere Thunderstorm WarningSJTMcCulloch50 min
May 6, 2:04 AM CDTFlash Flood WarningSJTMcCulloch, San Saba116 min
May 6, 2:11 AM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason, Menard53 min
May 6, 5:03 AM CDTSevere Thunderstorm WarningSJTMenard42 min
May 6, 6:00 AM CDTSevere Thunderstorm WarningSJTMason, Menard30 min
May 6, 2:18 PM CDTSevere Thunderstorm WarningSJTKimble, Menard42 min
May 6, 3:13 PM CDTSevere Thunderstorm WarningSJTKimble, Mason47 min
May 6, 3:48 PM CDTSevere Thunderstorm WarningSJTKimble, Mason27 min
May 6, 4:14 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason, San Saba31 min
May 6, 4:45 PM CDTSevere Thunderstorm WarningSJTMason, San Saba30 min

Nearby

Tornado Warnings in Texas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.